There are many environmental, biological and artifical hepatotoxins.
While drug-induced hepatotoxicity is the leading cause of acute liver failure this includes predictable toxicity from herbal remedies and paracetamol overdose as well as many idiosyncratic reactions. Risk factors include:
- Concurrent liver damage (eg viral hepatitis)
- Genetic polymorphisms of drug-metabolising enzymes
While in clinical trials there are three signals suggesting risk of severe toxicity these signals are much less useful in real patients and in many cases have proved to be unpredictive. The signals are:
- A statistically significant doubling (or more) in alanine aminotransferase (ALT) to above three times upper limit of normal
- Any ALT elevation greater than eight times normal
- Any ALT elevation greater than three times normal associated with a twice normal or more increase in bilirubin.
- ↑ Hussaini SH, Farrington EA. Idiosyncratic drug-induced liver injury: an overview. Expert opinion on drug safety. 2007 Nov; 6(6):673-84.(Link to article – subscription may be required.)
- ↑ Abboud G, Kaplowitz N. Drug-induced liver injury. Drug safety : an international journal of medical toxicology and drug experience. 2007; 30(4):277-94.